MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1305010020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/15/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2011 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh contracted into a ball, mesh removal, mesh failure, additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 2011, including records for cholecystectomy, hysterectomy, and cesarean section, were not provided.07/18/11: arkansas methodist hospital.History and physical.Cc: incisional hernia.Hpi: 6 month hx subcutaneous protrusion above umbilicus.States had small hernia at umbilicus two years ago, had laparoscopic cholecystectomy they went in through same area.Psh: laparoscopic cholecystectomy, hysterectomy and c-section.Exam: general: 291 lbs, bmi 47.Abdomen: above umbilicus 3 cm diameter defect, easily reducible.A/p: incisional hernia just above umbilicus, symptomatic.Best approach, open repair take down adhesions around fascia, and make sure the intestines are fully reduced and place a dual sided mesh typically ventralex mesh with closure of fascial defect after the mesh in place.07/20/11: arkansas methodist hospital.Operative report.Pre/postop diagnosis: incisional hernia.Operation: incisional hernia repair with mesh using a 5 x 10 cm piece of gortex mesh.Findings: 5 cm abdominal wall defect.Specimen: skin scar hernia sac.Estimated blood loss: 10 ml.Mesh used: gortex mesh measuring 5 x 10 cm.Tubes/drains: none.Complications: none.History: ms.Melissa brown is a 35 year old female who two years ago had a laparoscopic cholecystectomy and developed an incisional hernia just above her umbilicus where port side had been.She was symptomatic, having diarrhea and pain as well as nausea and vomiting.I decided to take her to the or for incisional hernia repair.I palpated the hernia, it was approximately 3 cm.So we had consented for an open incisional hernia repair.¿patient was brought to the or, placed in supine position.General anesthesia was supplied by endotracheal tube intubation.The abdomen was prepped with chloraprep solution and draped in usual surgical fashion.We held a time out and correctly identified the patient with two independent identifiers as well as the operative site.The patient preoperatively received 500 mgs of levaquin iv as she is allergic to amoxicillin and penicillin.The patient was properly draped.A 50/50 mixture of 1% lidocaine, 1/4 % marcaine was injected in the dermis and deep subcutaneous tissue around the incisional hernia which had previously been marked.An old scar was excised out in oblique fashion and sent for pathological examination.Then began the dissection through the subcutaneous tissue and found a large hernia sac and defect measuring approximately 5 cm.I dissected out the hernia sac and sent this for pathological examination after it was excised.Kocher clamps were used to identify the fascial edges.As the hernia measured 5 cm in greatest length we decided to use a 5 x 10 cm piece of gortex mesh.This was then placed into the peritoneal cavity and sutured in a running fashion with 0 pds suture.After securing the mesh well the fascial defect was then closed using a running stitch of #1 pds being careful not to disrupt the mesh during the suturing.The skin was then closed in layered fashion, first using a running stitch through the lower dermis and subcutaneous tissue of 3-0 vicryl and finally the skin was reapproximated using a running subcuticular stitch of 4-0 vicryl.A sterile dressing was applied externally and the patient was awakened and extubated and transferred to the recovery room in stable condition.¿ 07/20/11: arkansas methodist medical center.Implant sticker.Gore-tex® soft tissue patch.Ref catalogue number: 1305010020.Lot batch code: 8570607.W.L.Gore & associates.The records confirm a gore-tex® soft-tissue patch (1305010020/8570607) was implanted during the procedure.07/20/11: arkansas methodist hospital.Pathology report.Tissue examination report: s11-2132.Final diagnosis: a) skin and subcutaneous tissue, site not designated, excision: scar.B) soft tissue, site not designated, excision: consistent with hernia sac.07/21/11: arkansas methodist hospital.Radiology-acute abdomen series.Abdomen: post surgical clips in right upper quadrant are identified.Opinion: no obstruction or free air identified.07/22/11: arkansas methodist hospital.Radiology-ct abdomen/pelvis.Indication: fever, leukocytosis s/p hernia repair.Bowel gas pattern unremarkable.Post surgical material from the anterior abdominal wall hernia repair is identified.There is mesenteric fat stranding adjacent to abdominal wall.Focal amount of free air in anterior abdominal cavity, fat stranding and subcutaneous air present in subcutaneous tissues at hernia repair site, which is just above umbilicus.Subcutaneous air present in subcutaneous fat anteriorly.A small fluid level is identified, just inferior to umbilicus.Opinion: post-surgical change of anterior abdominal wall hernia repair.Mesenteric fat stranding and subcutaneous fat stranding, probably post-operative with subcutaneous air and a fluid level, which raises the question of a small amount of hemorrhage in this region or early changes of inflammation, abscess formation.07/23/11: arkansas methodist hospital.Discharge summary.Admitting/discharge diagnosis: incisional hernia.Operation: open incisional hernia repair with mesh.Complications: none.Summary: presented with incisional hernia two years after laparoscopic cholecystectomy.Initial exam i felt it was only 3 cm wide when she underwent operation it was almost double the size.She had so much pain we decided to admit her for pain control.On postop day #2 she started developing fevers, all the way to 101.9.Abdominal series failed to show free air.Ct scan of abdomen and pelvis failed to demonstrate any fluid collection or phlegemon or possible abscess.She¿d had leukocytosis although her husband said her white count tends to run high.In support there was no bandemia.Iv ciprofloxacin.Her activity is ad lib, no heavy lifting, nothing greater than 15 pounds for the next 6 weeks.Records for alleged injuries, mesh removal were not provided.There is no information of gore device removal in the records.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2005: (b)(6).Nurse notes.Tobacco: (+) 5 cigarettes/day.(b)(6) 2012: (b)(6).Office notes.Evaluation of abdominal hernia.An incisional hernia for which she mesh repair with a 5 x 10 cm gore-tex mesh in (b)(6) 2011; however, has never resolved and in fact gotten larger, with increasing amounts of pain.Abdomen: hernia noted at umbilicus.At central area of this hernia there does appear to be a hardened, knot-like mass that could represent old mesh.Impression/plan: we have elected to undergo repair of recurrent incisional hernia since it is causing significant amounts of pain and she does not believe she can go on with her normal activities in her current state.(b)(6) 2012: (b)(6).[illegible signature].Anesthesia record.Asa 3.(b)(6) 2012: (b)(6).Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Procedure: open repair of incisional hernia with 6 x 6 piece of polypropylene mesh and component separation.Complications: none.Findings: ¿old hernia mesh contracted into hernia sac.Hernia defect approximately 5 cm.¿ specimens: old hernia mesh with a part of hernia sac.History: (b)(6) presented with an early recurrence after undergoing a laparoscopic repair.Imaging demonstrated that most of her mesh was outside the abdominal cavity in the hernia sac and she was taken to the operating room for repeat incisional hernia repair.Procedure: ¿after informed consent was obtained she was taken to the operating room and general endotracheal anesthesia was induced.The abdomen was prepped and draped in a standard sterile fashion.We excised her preexisting scar supraumbilically and dissected down to the hernia sac.The hernia sac we excised and in doing so we encountered her old hernia mesh that was contracted into a small ball.We excised this and sent this all off.We cleared away the adhesions of the omentum from this hernia and upon evaluating our remaining defect it was an approximately 5 cm defect with good fascia on either side.Therefore we elected to perform a component separation and on either side we separated the anterior and posterior rectus sheaths and developed a retro rectus space.This was done for several centimeters out to develop a wide space for the mesh.The posterior rectus sheath was closed with 0 vicryl and a 6-inch square piece of polypropylene mesh was then placed in the retro rectus space to adequately cover all defects.The rectus muscles were then medialized and the anterior fascia was closed overlying this with interrupted prolene suture.We copiously irrigated out the repair and the subcutaneous tissue was closed with 3-0 vicryl.Additionally we used 3-0 vicryl to reattach the umbilical stalk for a more cosmetically appealing repair.The skin was closed with 4-0 vicryl and steri-strips were placed.The patient was awakened from anesthesia and taken to recovery in stable condition.¿ (b)(6) 2012: (b)(6).Mesh atrium prolite.Manufacturer: atrium medical corp.(b)(6) 2012: (b)(6).Pathology report.Clinical data: the patient is a 36 year old white female.Date of operation: (b)(6) 2012.Name of operation: open recurrent incisional hernia repair mesh.Preoperative diagnosis: recurrent incisional hernia.Diagnosis: a.Foreign body, old incision mesh, excision: extensive fibrotic and inflammation with foreign body reaction to mesh.Specimens submitted: foreign body, old incisional mesh.Gross description: specimen a is received fresh in a container labeled with the patient¿s name, (b)(6) , medical record number (b)(6) , and old incisional mesh-gross only.The specimen consists of a single gray-yellow to brown fibroadipose piece of tissue measuring 5.1 x 3.5 x 2.1 cm and weighing 16 gm.The specimen is serially sectioned to reveal unremarkable cut surface.Representative sections are submitted in cassettes a1-a2.Microscopic description: performed, if applicable.(b)(6) 2012: (b)(6).Discharge summary.Admit date: (b)(6) 2012.You may shower after 2 days.No soaking in tub baths or swimming for 2 weeks.No heavy lifting, pushing, pulling more than 5 pounds for at least 6 weeks.(b)(6) 2006: (b)(6).Office notes.History of asthma.G2 p1 ab 1.Complains of hematochezia [passage of fresh blood through anus].(b)(6) 2010: (b)(6).Operative report.Preoperative diagnosis: gallstones, right upper quadrant pain.Operation: laparoscopic cholecystectomy and cholangiogram.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: office of (b)(6) office visit.Patient complaint of abdominal pain.Abdominal pain since severe coughing episode and thinks has tearing in upper abdomen.Weight 288.8, bmi 51.5.Exam: scar above umbilicus with some bulging on strain but no defect felt.Treatment: ct abdomen.(b)(6) 2011: (b)(6) radiology-ct abdomen/pelvis.Reason for procedure: abdominal pain.History of hernia.Previous cholecystectomy, hysterectomy, c-section.There is surgical clips at the gallbladder fossa consistent with previous cholecystectomy.Minimal sliding hiatal hernia.No free intra-peritoneal fluid or air.There is midline ventral hernia measures 4.8 cm which does not contain bowel loop just above the level of the umbilicus.No small bowel dilation.Impression: 4.8 cm.Midline ventral hernia which does not contain bowel loop.Hepatomegaly with minimal diffuse fatty infiltration of the liver.(b)(6) 2011: (b)(6) letter.Incision is healing without any complications.(b)(6) 2012: office of dr.(b)(6) office visit.Patient states that where she had hernia surgery, when she lays down and start to get up she has a knot and thinks that part of her hernia has come lose.Weight 290 lbs, bmi 51.37.Exam: well healed incision on umbilical hernia repair but now has protuberance above umbilicus with valsalva, non tender.Referral to surgery.(b)(6) 2012: (b)(6) office visit.Presents for evaluation of abdominal hernia.Two years ago had a laparoscopic cholecystectomy after which she had an umbilical/incisional hernia.Repaired in (b)(6) 2011 laparoscopically with mesh.Since that time she reports that hernia never resolved and has gotten larger and more painful along the left side.She has had chronic problems with reflux and states she is chronically constipated.Past medical history: hyperlasticity of her ligaments, copd [chronic obstructive pulmonary disease], chronic bronchitis and asthma, chronic pain.Exam: weight 295 pounds.Abdomen: upon coughing or straining, a defect is noted in midline, the defect is palpated around the umbilicus; difficult to discern what defect amounts to.Assessment/plan: ct scan of abdomen and pelvis to evaluate hernia.Obtain operative report from dr.(b)(6) to ascertain what type of mesh was used in repair.(b)(6) 2012: (b)(6) radiology-ct abdomen/pelvis.Reason for exam: incisional hernia.Findings: the stomach and visualized portions of the esophagus appear normal.The loops of small and large bowel are unremarkable.An anterior abdominal hernia contains fat only.The neck measures 4.7 cm.Surgical material is seen anterior to the defect.There is no free fluid, free air or significant lymphadenopathy in abdomen or pelvis.A bartholin cyst is noted.Impression: anterior abdominal wall hernia containing fat only with neck measuring 4.7 cm.(b)(6) 2012: [missing records, including operative/pathology reports for hernia surgery].(b)(6) 2012: office of dr.(b)(6) office visit.Concerned about hernia in upper abdomen with history surgery on same about a year ago, bulging now with raising up or straining.Had umbilical hernia repair in uams last week and follow up in two weeks.Weight 291 lbs, bmi 51.54.Exam: well healed incision on umbilical hernia repair.(b)(6) 2012: (b)(6) office visit.Underwent open repair of recurrent hernia on (b)(6) 2012.She is doing great, eating well, having bowel function, though did suffer constipation immediately postoperatively.Exam: 288 pounds.Abdomen: incision looks good.No signs of recurrence, no signs of infection.In right lower quadrant, does have an area that is either a small burn or friction burn, but no signs of infection.Assessment/plan: discussed postoperative limitations, which are present for 6 weeks.[missing records: records for hernia repair (b)(6) 2012 were not provided.] (b)(6) 2012: office of dr.(b)(6) office visit.Past surgical history: abilical [sic] hernia repair (b)(6) 2012.Well healed incision on umbilical hernia repair.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2011: (b)(6).(b)(6), md.Emergency room visit.Cough.Vomiting.Chest x-ray: chronic obstructive pulmonary disease.Bronchitis.Wbc 16.5.Clinical impression: bronchitis.Bronchospasm.On (b)(6) 2012: [facility ni].(b)(6), mdpa.Office visit.Abdominal pain.Constipation.Indigestion.Dysphagia.Exam: abdomen: soft, nontender, positive bowel sounds.No masses rebound or guarding.Assessment: indigestion.Dysphagia.Abdominal pain.Melena.Rectal bleeding.Constipation.[illegible].Plan: esophagogastroduodenoscopy.Culture and sensitivity.On (b)(6) 2012: (b)(6).(b)(6), md.Procedure note.Indications: complains of indigestion, dysphagia, abdominal pain, melena, rectal bleeding, family history of colonic polyps at early age.Presents for egd [esophagogastroduodenoscopy], colonoscopy.Preoperative diagnosis: indigestion.Dysphagia.Abdominal pain.Melena.Rectal bleeding.Postoperative diagnosis: gastritis.Gastro esophageal reflex disease (biliary).Grade i-ii esophagitis.Plan: protonix.Check primary pathology.Judicious use of aspirin and nsaids [nonsteroidal ant-inflammation drugs].Non-gastric stimulant diet with anti-reflux precautions.On (b)(6) 2012: (b)(6).(b)(6), md.Emergency room visit.Fell out of bed yesterday morning.Impression: contusion, left wrist and hand.Discharged home.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore-tex® soft-tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated investigation conclusions: d17: appropriate code/term not available for ¿withdrawn complaint.¿ h6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected and ¿withdrawn.¿ previous patient code (3191 other is being used for "mesh contracted into a ball" and "mesh failure.") was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span august 10, 2005 through july 30, 2019 and not all records received in this time span are relevant to the gore-tex® soft tissue patch.Patient information: medical history: smoker: (b)(6) 2005: smokes 5 cigarettes daily.(b)(6) 2010: ¿smoker.¿ chronic obstructive pulmonary disease [copd].Asthma.Obesity: (b)(6) 2011: 288 lbs., bmi 51.1.(b)(6) 2012: 295 lbs., bmi 52.3.(b)(6) 2017: 319 lbs., bmi 56.5.Ehlers-danlos syndrome [weakens connective tissues in the body].Surgical procedures: unknown date: cesarean section, hysterectomy.(b)(6) 2010: laparoscopic cholecystectomy and cholangiogram.(b)(6) 2011: incisional hernia repair with mesh using a 5 x 10 cm piece of ¿gortex mesh¿.Implant: gore-tex® soft-tissue patch.(b)(6) 2012: egd [esophagogastroduodenoscopy], colonoscopy.(b)(6) 2012: open repair of incisional hernia with 6 x 6 piece of polypropylene mesh and component separation.Implant: mesh atrium prolite.Implant preoperative complaints: (b)(6) 2011: ¿abdominal pain since severe coughing episode and thinks has tearing in upper abdomen.Scar above umbilicus with some bulging on strain but no defect felt.¿ (b)(6) 2011: ct abdomen: ¿4.8 cm.Midline ventral hernia which does not contain bowel loop.Hepatomegaly with minimal diffuse fatty infiltration of the liver.¿ (b)(6) 2011: ¿6 month hx [history] subcutaneous protrusion above umbilicus.States had small hernia at umbilicus two years ago, had laparoscopic cholecystectomy they went in through same area.Incisional hernia just above umbilicus, symptomatic.¿ (b)(6) 2011: ¿.Two years ago had a laparoscopic cholecystectomy and developed an incisional hernia just above her umbilicus where port side had been.She was symptomatic, having diarrhea and pain as well as nausea and vomiting.I decided to take her to the or for incisional hernia repair.I palpated the hernia, it was approximately 3 cm.So we had consented for an open incisional hernia repair.¿ implant procedure: incisional hernia repair with mesh using a 5 x 10 cm piece of ¿gortex mesh¿.Implant: gore-tex® soft-tissue patch (1305010020/8570607, 5cm x 10 cm x 2mm thick) implant date: (b)(6) 2011 [hospitalization (b)(6) 2011].Description of hernia being treated: ¿an old scar was excised out in oblique fashion and sent for pathological examination.Then began the dissection through the subcutaneous tissue and found a large hernia sac and defect measuring approximately 5 cm.I dissected out the hernia sac and sent this for pathological examination after it was excised.Kocher clamps were used to identify the fascial edges.¿ implant size and fixation: ¿as the hernia measured 5 cm in greatest length we decided to use a 5 x 10 cm piece of gortex mesh.This was then placed into the peritoneal cavity and sutured in a running fashion with 0 pds suture.After securing the mesh well the fascial defect was then closed using a running stitch of #1 pds being careful not to disrupt the mesh during the suturing.The skin was then closed in layered fashion, first using a running stitch through the lower dermis and subcutaneous tissue of 3-0 vicryl and finally the skin was reapproximated using a running subcuticular stitch of 4-0 vicryl.¿ (b)(6) 2011: pathology report: ¿skin and subcutaneous tissue, site not designated, excision: scar.Soft tissue, site not designated, excision: consistent with hernia sac.(b)(6) 2011: x-ray- acute abdomen series: ¿no obstruction or free air identified.¿ (b)(6) 2011: ct abdomen: ¿post-surgical change of anterior abdominal wall hernia repair.Mesenteric fat stranding and subcutaneous fat stranding, probably post-operative with subcutaneous air and a fluid level, which raises the question of a small amount of hemorrhage in this region or early changes of inflammation, abscess formation.¿ (b)(6) 2011: discharge summary: ¿she had so much pain we decided to admit her for pain control.On postop day #2 she started developing fevers, all the way to 101.9.Abdominal series failed to show free air.Ct scan of abdomen and pelvis failed to demonstrate any fluid collection or phlegmon or possible abscess.She¿d had leukocytosis although her husband said her white count tends to run high.In support there was no bandemia.Iv ciprofloxacin.¿ relevant medical information: (b)(6) 2011: ¿incision is healing without any complications.¿ (b)(6) 2012: ¿indigestion.Dysphagia.Abdominal pain.Melena.Rectal bleeding.Constipation.¿ (b)(6) 2012: egd [esophagogastroduodenoscopy], colonoscopy.¿gastritis.Gastro esophageal reflex disease (biliary).Grade i-ii esophagitis.¿ (b)(6) 2012: ¿.Where she had hernia surgery, when she lays down and start to get up she has a knot and thinks that part of her hernia has come lose.Well healed incision on umbilical hernia repair but now has protuberance above umbilicus with valsalva, non tender.¿ explant preoperative complaints: (b)(6) 2012: ¿two years ago had a laparoscopic cholecystectomy after which she had an umbilical/incisional hernia.Repaired in (b)(6) 2011 laparoscopically with mesh.Since that time she reports that hernia never resolved and has gotten larger and more painful along the left side.She has had chronic problems with reflux and states she is chronically constipated.Upon coughing or straining, a defect is noted in midline, the defect is palpated around the umbilicus; difficult to discern what defect amounts to.¿ (b)(6) 2012: ct abdomen: ¿an anterior abdominal hernia contains fat only.The neck measures 4.7 cm.Surgical material is seen anterior to the defect.There is no free fluid, free air or significant lymphadenopathy in abdomen or pelvis.¿ (b)(6) 2012: ¿an incisional hernia for which she [had] mesh repair with a 5 x 10 cm gore-tex mesh in (b)(6) 2011; however, has never resolved and in fact gotten larger, with increasing amounts of pain.Abdomen: hernia noted at umbilicus.At central area of this hernia there does appear to be a hardened, knot-like mass that could represent old mesh.¿ explant procedure: open repair of incisional hernia with 6 x 6 piece of polypropylene mesh and component separation.Implant: mesh atrium prolite.Explant date: (b)(6) 2012: ¿we excised her preexisting scar supraumbilically and dissected down to the hernia sac.The hernia sac we excised and in doing so we encountered her old hernia mesh that was contracted into a small ball.We excised this and sent this all off.We cleared away the adhesions of the omentum from this hernia and upon evaluating our remaining defect it was an approximately 5 cm defect with good fascia on either side.Therefore we elected to perform a component separation and on either side we separated the anterior and posterior rectus sheaths and developed a retro rectus space.This was done for several centimeters out to develop a wide space for the mesh.The posterior rectus sheath was closed with 0 vicryl and a 6-inch square piece of polypropylene mesh was then placed in the retro rectus space to adequately cover all defects.The rectus muscles were then medialized and the anterior fascia was closed overlying this with interrupted prolene suture.We copiously irrigated out the repair and the subcutaneous tissue was closed with 3-0 vicryl.Additionally we used 3-0 vicryl to reattach the umbilical stalk for a more cosmetically appealing repair.(b)(6) 2012: pathology report: ¿the specimen consists of a single gray-yellow to brown fibroadipose piece of tissue measuring 5.1 x 3.5 x 2.1 cm and weighing 16 gm.The specimen is serially sectioned to reveal unremarkable cut surface.¿ (b)(6) 2012: discharge summary: ¿no heavy lifting, pushing, pulling more than 5 pounds for at least 6 weeks.¿ relevant medical information: (b)(6) 2012: ¿concerned about hernia in upper abdomen with history surgery on same about a year ago, bulging now with raising up or straining.Well healed incision on umbilical hernia repair.¿ (b)(6) 2012: ¿she is doing great, eating well, having bowel function, though did suffer constipation immediately postoperatively.Incision looks good.No signs of recurrence, no signs of infection.In right lower quadrant, does have an area that is either a small burn or friction burn, but no signs of infection.¿ (b)(6) 2012: ¿well healed incision on umbilical hernia repair.¿ conclusion: it should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿cutting gore-tex® soft-tissue patch to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore-tex® soft-tissue patch is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore-tex® soft-tissue patch to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected and ¿withdrawn.¿.Previous patient code (3191 other is being used for "mesh contracted into a ball" and "mesh failure.") was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span august 10, 2005 through july 30, 2019 and not all records received in this time span are relevant to the gore-tex® soft tissue patch.Patient information: medical history: smoker.9/13/05: smokes 5 cigarettes daily.12/4/10: ¿smoker¿ chronic obstructive pulmonary disease [copd].Asthma.Obesity.(b)(6) 2011: 288 lbs., bmi 51.1.(b)(6) 2012: 295 lbs., bmi 52.3.(b)(6) 2017: 319 lbs., bmi 56.5.Ehlers-danlos syndrome [weakens connective tissues in the body].Surgical procedures: ¿ unknown date: cesarean section, hysterectomy; ¿ (b)(6) 2010: laparoscopic cholecystectomy and cholangiogram; ¿ (b)(6) 2011: incisional hernia repair with mesh using a 5 x 10 cm piece of ¿gortex mesh¿.Implant: gore-tex® soft-tissue patch.¿ (b)(6) 2012: egd [esophagogastroduodenoscopy], colonoscopy.¿ (b)(6) 2012: open repair of incisional hernia with 6 x 6 piece of polypropylene mesh and component separation.Implant: mesh atrium prolite.Implant preoperative complaints: ¿ (b)(6) 2011: ¿abdominal pain since severe coughing episode and thinks has tearing in upper abdomen.Scar above umbilicus with some bulging on strain but no defect felt.¿ ¿ (b)(6) 2011: ct abdomen: ¿4.8 cm.Midline ventral hernia which does not contain bowel loop.Hepatomegaly with minimal diffuse fatty infiltration of the liver.¿ ¿ (b)(6) 2011: ¿6 month hx [history] subcutaneous protrusion above umbilicus.States had small hernia at umbilicus two years ago, had laparoscopic cholecystectomy they went in through same area.Incisional hernia just above umbilicus, symptomatic.¿ ¿ (b)(6) 2011: ¿.Two years ago had a laparoscopic cholecystectomy and developed an incisional hernia just above her umbilicus where port side had been.She was symptomatic, having diarrhea and pain as well as nausea and vomiting.I decided to take her to the or for incisional hernia repair.I palpated the hernia, it was approximately 3 cm.So we had consented for an open incisional hernia repair.¿.Implant procedure: incisional hernia repair with mesh using a 5 x 10 cm piece of ¿gortex mesh¿.Implant: gore-tex® soft-tissue patch (1305010020/8570607, 5cm x 10 cm x 2mm thick).Implant date: (b)(6) 2011 [hospitalization (b)(6) 2011].Description of hernia being treated: ¿an old scar was excised out in oblique fashion and sent for pathological examination.Then began the dissection through the subcutaneous tissue and found a large hernia sac and defect measuring approximately 5 cm.I dissected out the hernia sac and sent this for pathological examination after it was excised.Kocher clamps were used to identify the fascial edges.¿.Implant size and fixation: ¿as the hernia measured 5 cm in greatest length we decided to use a 5 x 10 cm piece of gortex mesh.This was then placed into the peritoneal cavity and sutured in a running fashion with 0 pds suture.After securing the mesh well the fascial defect was then closed using a running stitch of #1 pds being careful not to disrupt the mesh during the suturing.The skin was then closed in layered fashion, first using a running stitch through the lower dermis and subcutaneous tissue of 3-0 vicryl and finally the skin was reapproximated using a running subcuticular stitch of 4-0 vicryl.¿ (b)(6) 2011: pathology report: ¿skin and subcutaneous tissue, site not designated, excision: scar.Soft tissue, site not designated, excision: consistent with hernia sac.(b)(6) 2011: x-ray- acute abdomen series: ¿no obstruction or free air identified.¿.(b)(6) 2011: ct abdomen: ¿post-surgical change of anterior abdominal wall hernia repair.Mesenteric fat stranding and subcutaneous fat stranding, probably post-operative with subcutaneous air and a fluid level, which raises the question of a small amount of hemorrhage in this region or early changes of inflammation, abscess formation.¿.(b)(6) 2011: discharge summary: ¿she had so much pain we decided to admit her for pain control.On postop day #2 she started developing fevers, all the way to 101.9.Abdominal series failed to show free air.Ct scan of abdomen and pelvis failed to demonstrate any fluid collection or phlegmon or possible abscess.She¿d had leukocytosis although her husband said her white count tends to run high.In support there was no bandemia.Iv ciprofloxacin.¿.Relevant medical information: (b)(6) 2011: ¿incision is healing without any complications.¿; (b)(6) 2012: ¿indigestion.Dysphagia.Abdominal pain.Melena.Rectal bleeding.Constipation.¿; (b)(6) 2012: egd [esophagogastroduodenoscopy], colonoscopy.¿gastritis.Gastro esophageal reflex disease (biliary).Grade i-ii esophagitis.¿; (b)(6) 2012: ¿.Where she had hernia surgery, when she lays down and start to get up she has a knot and thinks that part of her hernia has come lose.Well healed incision on umbilical hernia repair but now has protuberance above umbilicus with valsalva, non tender.¿; explant preoperative complaints: (b)(6) 2012: ¿two years ago had a laparoscopic cholecystectomy after which she had an umbilical/incisional hernia.Repaired in july 2011 laparoscopically with mesh.Since that time she reports that hernia never resolved and has gotten larger and more painful along the left side.She has had chronic problems with reflux and states she is chronically constipated.Upon coughing or straining, a defect is noted in midline, the defect is palpated around the umbilicus; difficult to discern what defect amounts to.¿ (b)(6) 2012: ct abdomen: ¿an anterior abdominal hernia contains fat only.The neck measures 4.7 cm.Surgical material is seen anterior to the defect.There is no free fluid, free air or significant lymphadenopathy in abdomen or pelvis.¿.(b)(6) 2012: ¿an incisional hernia for which she [had] mesh repair with a 5 x 10 cm gore-tex mesh in (b)(6) 2011; however, has never resolved and in fact gotten larger, with increasing amounts of pain.Abdomen: hernia noted at umbilicus.At central area of this hernia there does appear to be a hardened, knot-like mass that could represent old mesh.¿.Explant procedure: open repair of incisional hernia with 6 x 6 piece of polypropylene mesh and component separation.Implant: mesh atrium prolite.Explant date: (b)(6) 2012 [same day hospitalization].¿we excised her preexisting scar supraumbilically and dissected down to the hernia sac.The hernia sac we excised and in doing so we encountered her old hernia mesh that was contracted into a small ball.We excised this and sent this all off.We cleared away the adhesions of the omentum from this hernia and upon evaluating our remaining defect it was an approximately 5 cm defect with good fascia on either side.Therefore we elected to perform a component separation and on either side we separated the anterior and posterior rectus sheaths and developed a retro rectus space.This was done for several centimeters out to develop a wide space for the mesh.The posterior rectus sheath was closed with 0 vicryl and a 6-inch square piece of polypropylene mesh was then placed in the retro rectus space to adequately cover all defects.The rectus muscles were then medialized and the anterior fascia was closed overlying this with interrupted prolene suture.We copiously irrigated out the repair and the subcutaneous tissue was closed with 3-0 vicryl.Additionally we used 3-0 vicryl to reattach the umbilical stalk for a more cosmetically appealing repair.(b)(6) 2012: pathology report: ¿the specimen consists of a single gray-yellow to brown fibroadipose piece of tissue measuring 5.1 x 3.5 x 2.1 cm and weighing 16 gm.The specimen is serially sectioned to reveal unremarkable cut surface.¿.(b)(6) 2012: discharge summary: ¿no heavy lifting, pushing, pulling more than 5 pounds for at least 6 weeks.¿.Relevant medical information: (b)(6) 2012: ¿concerned about hernia in upper abdomen with history surgery on same about a year ago, bulging now with raising up or straining.Well healed incision on umbilical hernia repair.¿.(b)(6) 2012: ¿she is doing great, eating well, having bowel function, though did suffer constipation immediately postoperatively.Incision looks good.No signs of recurrence, no signs of infection.In right lower quadrant, does have an area that is either a small burn or friction burn, but no signs of infection.¿.(b)(6) 2012: ¿well healed incision on umbilical hernia repair.¿.Conclusion: it should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.The instructions for use further state: ¿cutting gore-tex® soft-tissue patch to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore-tex® soft-tissue patch is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿.The instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore-tex® soft-tissue patch to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key8691264
Report Number3003910212-2019-00164
Device Sequence Number11176353
Product Code FTL
UDI-Device Identifier00733132600489
UDI-Public00733132600489
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/29/2015
Device Model Number1305010020
Device Catalogue Number1305010020
Device Lot Number8570607
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date06/25/2019
07/19/2019
09/06/2019
09/20/2019
11/19/2019
09/02/2021
01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age36 YR
Patient SexFemale
Patient Weight136 KG